Recommended Warning for Over-the-Counter Acetaminophen-Containing Drug Products and Labeling Statements Regarding Serious Skin Conditions: Guidance For Industry was released on January 17, 2017 by the US Department of Health and Human Services, the Food and Drug Administration (FDA) and the Center for Drug Evaluation and Research (CDER).
The agencies' recommendation suggests that users of over-the-counter acetaminophen-containing drugs should be warned in labeling that acetaminophen "may cause severe skin reactions" such as skin reddening, blisters and rash.
Stevens-Johnson Syndrome is generally caused by a severe allergic reaction to a medication and typically begins with blistering, severe peeling and open sores. Other SJS symptoms include infections, loss of skin and scarring of major organ systems.
SJS, which begins with flu-like symptoms and attacks the skin and mucous membranes, is potentially life-threatening. Several over-the-counter drugs including ibuprofen in Advil and Children's Motrin have been linked to SJS. The FDA has previously linked acetaminophen to SJS.
In 2013 the FDA issued a Drug Safety Communication (DSC) informing the public that use of acetaminophen has been associated with a risk of rare but serious skin conditions after the FDA Adverse Event Reporting System showed a number of reports of skin reactions from acetaminophen users.
"These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP) can be fatal. Acetaminophen is a common active ingredient to treat pain and reduce fever. It is included in many prescription and over-the-counter (OTC) products," according to the DSC.
READ MORE STEVENS JOHNSON SYNDROME (SJS) LEGAL NEWS
According to the recent recommendation released in January, the FDA doesn't intend to take action against the marketing of products containing the following allergy warning language as long as those products are otherwise marketed in compliance with the Tentative Final Monograph (TFM) for Internal Analgesic, Antipyretic, and Antirheumatic (IAAA) Drug Products for Over-the-Counter Human Use published in the Federal Register and applicable regulations:
"Allergy alert: Acetaminophen may cause severe skin reactions. Symptoms may include skin reddening, blisters, rash. If a skin reaction occurs, stop use and seek medical help right away."